Dog Aspirin Side Effects and toxicity: What Will Happen If Overdose

March 9, 2011 | Healthy Dog | Leave a Comment |

Administering aspirin to canines is a common practice among veterinarians, just as how humans take a pill to relieve symptoms of pain. But there are side effects to be aware of.

Dog Aspirin Side Effects

  • The onset of stomach upset can result from aspirin intake without prior feeding.
  • Dizzy spells or lethargy is another side effect from taking aspirin.
    Be wary of other behavioral changes such as aggression or unusual movements.
  • Significant changes in weight and eating habits as manifested through refusal to eat or constant hunger and begging for food.
  • Some dogs can develop allergies from aspirin intake.

Signs of Dog Aspirin Toxicity

  • If huge doses of aspirin have been ingested by the dog, it could lead to aspirin poisoning.
  • Common symptoms affecting the gastrointestinal system include abdominal pain, lack appetite, black stool and lethargy. Stomach ulcers are also common.
  • Neurological signs of aspirin toxicity manifest through anxiety, uncoordinated movements and depression.
  • Symptoms of extreme thirst and lighter color of urine can indicate acute kidney failure.
  • Blood clotting that could prevent wounds from thoroughly healing.

Dog Aspirin Overdose Treatment

  • Hospitalization for about five days is needed for a speedy recovery.
  • The dog’s stomach may be pumped of its contents, especially if there are undigested pills that can be removed.
  • Intravenous fluids may aid rehydration and stop signs of kidney failure.
  • For stomach ulcerations, medications such as Cimetidine or Sucralfate can be given.
  • To prevent poisoning to a dog that is required to take aspirin, opt for pills that come in specially enteric-coated variety and always administer with a full stomach.

Speak Your Mind